Kansas, 2023

Hail in Kansas, September 16, 2023

September 16, 2023 · NWS ICT · 1 event in 1 county or zone

A severe thunderstorm moved south into northern Marion County on the evening of September 16th. This storm produced quarter-sized hail near Tampa, KS before weakening shortly afterwards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A severe thunderstorm moved south into northern Marion County on the evening of September 16th. This storm produced quarter-sized hail near Tampa, KS before weakening shortly afterwards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 16, 5:22 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 16, 5:22 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 PM CDT Sat Sep 16 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 221 PM CDT Sat Sep 16 2023

Forecast Highlights:

* Scattered afternoon/evening showers/storms possible in SE KS.

* Seasonably  warm to above normal temperatures Sunday through next
  week.

* Unsettled pattern Monday night through next weekend, with off-and-
  on thunderstorm chances. Strong to severe storms possible by mid
  to late week.

Widely scattered showers have all but ended across the forecast
area, but low level moisture remains fairly high, given all the
cumulus across the area.  As the late afternoon into the early
evening continues, A shortwave located in southern IA is expected to
swirl south-southeast into MO. Increased lift and steep mid level
lapse rates may lead to scattered showers and a even a few
thunderstorms over western MO and eastern KS, possibly dropping
south into SE KS for a few hours this evening. So will keep this
mention in the grids/zones. Shear associated with the shortwave and
decent instability suggests a few strong storms may occur.

Weak ridging and NW flow will dominate the weather pattern for the
rest of the weekend before the ridge flattens out for Mon and Tue.
This will lead to a seasonal temperature day on Sun with partly
cloudy skies.

Low level flow gradually returns to the SW for Mon which will lead
to lee side troughing increasing for Mon into next week, with
downslope flow leading to max temperatures climbing above normal for
Mon afternoon, with breezy conditions.

Going into Mon night, the low level moisture continues to increase
into Tue, as weak little shortwaves move across KS in the zonal
flow. This will lead to increasing chances of showers and
thunderstorms beginning Mon evening/night, and again on Tue. Short
range models differ on moisture quality for Mon night, which places
some uncertainty on whether we will see any showers/storms. Will
leave a small pop in for this chance.  Moisture quality looks better
for areas east of the KS Turnpike for Tue afternoon/evening, which
increases the confidence in shower/storm chances.

Ketcham

.LONG TERM...(Wednesday through Saturday)
Issued at 221 PM CDT Sat Sep 16 2023

The unsettled weather pattern looks to continue for the middle
through the end of the week, as SW flow continues across the area,
with seasonably rich low level moisture continues to stream north
into the plains. This will lead to off and on showers/thunderstorm
chances for Wed through Fri.  A seasonably strong combination of
instability and deep layer shear should favor periodic strong to
severe thunderstorm chances, along with locally heavy rainfall. GFS
and ECMWF vertical wind profiles look quite "spring-like", with long
and cyclonically looping hodographs at times, especially late week
and into the weekend. That said, there still remains quite a bit of
uncertainty regarding the overall synoptic evolution of the upper
and surface patterns, with deterministic models offering many
different solutions each model run. This will heavily influence
magnitude, timing, and coverage of shower/storm chances. Please stay
tuned for later forecasts as we continue to pin down specifics.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 622 PM CDT Sat Sep 16 2023

VFR conditions are expected until 09z with MVFR conditions possible
area wide from 09z through 14z.

Fog will be possible area wide tonight and MVFR conditions were
introduced into the forecast. There is some concern for IFR
conditions due to fog for sites KICT and KHUT, which may be
introduced into the 06z TAFs if confidence increases.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    57  83  57  88 /   0   0   0   0
Hutchinson      55  83  55  88 /   0   0   0   0
Newton          55  83  56  88 /  10   0   0   0
ElDorado        56  82  56  87 /  10   0   0   0
Winfield-KWLD   57  85  56  89 /   0   0   0   0
Russell         53  83  55  90 /   0   0   0   0
Great Bend      53  81  55  86 /   0   0   0   0
Salina          54  84  55  91 /  20   0   0  10
McPherson       53  82  55  88 /  10   0   0   0
Coffeyville     56  83  53  88 /  20   0   0   0
Chanute         55  80  53  86 /  30   0   0   0
Iola            53  80  52  85 /  30   0   0   0
Parsons-KPPF    55  82  53  88 /  20   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...CRW
Hazardous weather outlook, Sep 16, 4:41 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
541 PM CDT Sat Sep 16 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
541 PM CDT Sat Sep 16 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms are possible this evening
over east central and southeast Kansas. Small hail and strong wind
gusts may accompany the strongest activity. The better chance for
strong to marginally severe storms should remain further east over
northeast Kansas and western Missouri.

Patchy fog will be possible across the region late tonight. Isolated
areas of dense fog will be possible across portions of central and
south-central Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Patchy fog may linger in the morning, especially across south-
central Kansas where isolated dense fog will be possible.

A very high grassland fire danger is possible across portions of
central Kansas on Monday and Tuesday afternoon.

Off and on thunderstorm chances are possible Monday night through
next weekend across the region. At this point, periodic chances for
strong to severe storms appear possible, but uncertainty remains
high regarding timing, magnitude, and coverage of thunderstorm
chances. Please check back for later forecasts as we continue to
pin
down specifics.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 16, 7:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
811 PM CDT Sat Sep 16 2023

KSZ052-170145-
Marion KS-
811 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact portions of northern Marion
County through 845 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ramona, or 11 miles southwest of Herington, moving south at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lincolnville, Ramona, Durham, Tampa, Lost Springs, Marion Lake, and
Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 9692 3838 9726 3861 9724 3861 9695
TIME...MOT...LOC 0111Z 358DEG 28KT 3860 9713

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

LAWSON

The radar

The Topeka radar (KTWX), 93 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
September 16, 7:25 PM CST to 7:26 PM CST
Where
Marion County, 0.69 mi N of Tampa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.560, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140410.